Search PubMed⌕ Search

Biomedical subjects

P Bourrier

Publications and source records attributed to P Bourrier.

33 records · Page 2Linked to original sources

[Use of intravenous adrenalin in severe acute asthma].

The efficacy of and tolerance to intravenous Adrenaline (IV) have been assessed in cases of acute severe asthma (AAG). From January 1983 to March 1990 there were 56 episodes of AAG treated by intravenous Adrenaline using an average dose of 0.33 microgram per kilogramme per minute, in association with intravenous steroid therapy and Aminophylline (0.6 mg/kg per hour). A group of 12 patients were ventilated before admission and were excluded from the study. Two groups were defined on the basis of their admission PaCO2: Group A with 30 episodes of AAG and a PaCO2 above 45 mm of mercury, Group B with 14 episodes of AAG and a PaCO2 of less than 45 mm of mercury. The clinical improvement was equally rapid in both groups on average 8.7 (plus or minus 8.2) hours in Group A and 14.6 (plus or minus 15.7) hours in Group B. Artificial ventilation was only required in 2.3% of cases (7% in Group A and none in Group B). Treatment using intravenous Adrenaline is well tolerated as is shown by the absence of any worsening of the tachycardia, the significant fall in blood pressure after correcting the PaCO2 in Group A and the absence of any raised blood pressure in Group B. In conclusion, treatment with intravenous Adrenaline associated with IV Theophylline and IV corticosteroids based on the fact of its rapid action and that it is well tolerated, means that this drug should be considered as part of the therapeutic arsenal during acute severe asthmatic attacks in patients who are breathing spontaneously.

Acute Disease↗

[Electroencephalographic silence after intoxication with a carbamate tranquilizer].

A case of acute meprobamate poisoning in a 43 year-old-woman is reported. Twenty five hours after admission in the intensive care unit, deep coma and cerebral electrical silence were observed whereas the meprobamate plasmatic concentration was 250 mg/l. The patient recovery was uneventful. Meprobamate analysis must be performed for unexplained coma with isoelectric EEG.

Adult↗

[Heparin-induced thrombocytopenia complicated by hematoma of the adrenal glands and acute adrenal insufficiency].

Three cases of acute adrenal haemorrhage complicating heparin induced thrombocytopaenia are described. The patients were 2 men and 1 woman, respectively 62, 74 and 76-year old. They all had orthopaedic problems requiring a treatment by subcutaneous calcium heparinate. Thrombocytopaenia occurred 7 to 10 days after the beginning of treatment, with a progressive return to normal of platelet count on stopping heparin. A syndrome suggestive of adrenal failure appeared on the 10 th to 12 th day consisting of abdominal pain, hyperpyrexia, arterial hypotension, asthenia, altered consciousness. Adrenal hormone levels were decreased. Abdominal scanography demonstrated adrenal haemorrhage in 2 patients. The third patient died before further investigations could be carried out. Hormonal replacement therapy brought things back to normal. Six other similar cases have already been published. The heparin induced thrombocytopaenia probably explains the two paradoxes of adrenal haemorrhage complicating heparin therapy: its occurrence in the absence of excessive anticoagulation, and adrenal venous thrombosis. The presence of abdominal pain, fever, collapse, or hyponatraemia with heparin induced thrombocytopaenia should suggest a possible adrenal haemorrhage. Adrenal CT scans should be carried out rapidly, so that hormone treatment can be initiated without delay.

Acute Disease↗

[Cerebral edema with hyperammonemia in valpromide poisoning. Manifestation in an adult, of a partial deficit in type I carbamylphosphate synthetase].

A case of cerebral oedema developed during an apparently common attempted suicide with valpromide is reported. The most conspicuous biochemical abnormality was hyperammonaemia. The oedema proved refractory to the standard medical treatment of intracranial hypertension, and decompressive craniectomy was performed with only minor sequelae. The cerebral oedema cum hyperammonaemia syndrome led to the discovery, in this hitherto asymptomatic adult subject, of a 50 per cent deficiency in type a carbamyl phosphate synthetase liver activity. By completing such a deficiency, valproate may produce an extremely serious syndrome resembling the neonatal encephalopathy due to complete enzyme deficiencies in the urea cycle. All valpromide or valproate intoxications probably are cerebral oedemas with hyperammonaemia akin ti Reye's syndrome. All accidents of this type occurring during treatment or poisoning with valproate should be investigated for urea cycle enzyme abnormalities.

Adult↗

[Malignant non-Hodgkin's lymphoma].

Rapid regression of all symptoms was obtained after moderate chemotherapy in two women aged 69 and 77 years respectively with malignant non-Hodgkin's lymphomas. Cervico-facial locations of these tumors are discussed in relation to definition, etiology, geographic factors, genetic markers, and associated immunologic disorders. Diagnosis requires a series of explorations including, obviously as a last resort, exploratory cervicotomy. Other regions may be involved and must be investigated, but lesions not affecting lymph nodes occur in only approximately 2 p. cent of patients with cervico-facial malignant non-Hodgkin's lymphoma (approximately 10 p. cent of all malignant non-Hodgkin's lymphomas). Other localizations include the hard palate, gums, sinuses, and salivary glands. Burkitt's lymphoma represents, on the contrary, 30 p. cent of malignant non-Hodgkin's lymphoma seen in European children. The different therapeutic modalities available are discussed.

Aged↗

[Thrombopenia as the presenting symptom of acute disseminated lupus erythematosus: Moschcowitz's disease].

Possible relationships between Moschcowitz's disease and acute systemic lupus erythematosus are analyzed based on findings in one case. Initial exclusively buccal symptoms suggested a diagnosis of lupus, and then of Moschcowitz's disease leading to a fatal outcome. The main points discussed relate to diagnostic difficulties to enable distinction between the two diseases. A thrombotic thrombopenic purpura during the second phase of the disease showed a characteristic microangiopathy associated with a non-autoimmune hemolytic anemia and a schizocytosis: two forms of the affection are recognized, one with a chronic and one with an acute course. The latter, which has a fulminating progression leading to death, was that described in the case reported.

Adult↗

[Generalized status epilepticus after ingestion of ibuprofen (Brufen), disclosing systemic lupus erythematosus].

We report a case of aseptic meningoencephalitis induced by ibuprofen (Brufen) in a 24-year old unmarried woman with unrecognized systemic lupus erythematosus. The neurological manifestations induced by ibuprofen revealed the systemic disease. Clinicians confronted with aseptic meningitis or meningoencephalitis developed after treatment with a non-steroidal anti-inflammatory drug, notably ibuprofen, should investigate for systemic disease.

Adult↗